Severe knee/leg pain

My husband, Vic, has had two chemo treatments and each time he has had severe knee/leg pain. Before the chemo he had some mild joint pain in his knees. Now the pain is constant; sometimes throbbing and sometimes sharp. It is keeping him awake at night and he can barely walk. Vicodan didn't work. A triple dose of tramadol (50mg. each) kicks in after two hours but doesn't last through the night. Also, his body is developing an immunity to it's effects. The tramadol used to last for 5 to 6 hours, now it's only lasting for 3 to 4 hours. Vic's doctor is puzzled. He reduced the taxol during his last chemo and that didn't seem to help. The chemo has helped his lungs, but may have to be discontinued if a solution can't be found for the severe pain he's experiencing. Has anyone had experience with this and if so, what worked? Thanks for any suggestions, Eileen

Report post

10 replies. Join the discussion

Eileen



Sorry to hear about your husband's difficulty. They warned us about the bone pain being caused by the chemo, but did not warn us that it might not work. Try changing the temperature, either a heating pad or an ice pack. Also get an oncological nutritionist from the doctor's office. That's all I can offer.



For us what we struggle with is the never ending coughing. We can sort of supress it with Tesselon perles. She has begun to complain about a back pain and pain in the feet when she walks. We have the vicodan, but she does not want to take it.

Report post

Thanks for your suggestions Ray. I'm familiar with the cough you're talking about. It really hurts to hear someone going through that. My husband found that NightQuil helped with the cough and enabled him to sleep. The chemo also helped with the cough, now it's his legs. Vic doesn't like the Vicodan either, but tramadol does help.

Report post

Hi Eileen. I'm sorry your husband has had so much discomfort. Rest assure, he can get relief.

You may want to ask your Onc. about using Duragesic patches. They can be very good if a drug like Tramadol isn't working as well as it used to. The patches slowly distribute pain meds into his system over a 3 day period. When he has "brakthrough pain" drugs like Oxycodone would help too.

If his pain is caused my inflamation, you can also ask about drugs like Celebrex (NSAID).

Hope that helps.
All my best.
Ray

Report post

I had joint pain when I did carboplatin/gemzar. I drank more water and it went away.

Don M

Report post

I was going to comment, but Ray's advice is right on target. This is something we do for patients where I work. There should be a way to control his pain. The patches along with a strong med for break through pain should help him find relief. Jo

Report post

Thanks Ray. It's a relief to know that there are other options for dealing with the pain. Vic and I are very appreciative of your suggestions.

Report post

Eileen,

It seems to me that you need to complain some more to your doctors until you get some pain management people interested in Vic's case.

I was incapacitated with pain for approx 2 months but the doctors kept trying different things til they found a combination that worked, some for nerve, some for bone and some for muscle.

Push push push, you don't have to, and shouldn't, suffer.

David

Report post

Hi David, Thanks for your response. I will pass your message on to Vic. Is there some sort of pain management specialist we should ask for? I agree that there has to be some medication or combination of meds that will take care of his pain. The pain seems to be in his leg muscles. It helps so much to talk to other people and get their advice on what has worked for them and what hasn't. Eileen

Report post

Eileen

I'm in Australia so I'm not sure what/who you would call them in Texas. Here it is simply the pain management team in palliative care - I had some initial difficulty with the concept of being in palliative care but have adjusted.

You just need to keep asking and not allowing them to tell you pain is acceptable, as politely or firmly as is necessary.

David

Report post

Has anyone mentioned the possibility of nueropoty being the issue? Has Vic seen a neurologist? My husband has severe neuropaty and was recently dx with polymyalgia reumatica.Both are extremely painful and each is treated with different meds. These 2 conditions are from his chemo. His oncologist says "we have to focus on the BIG picture and the drugs are working". You have to let the drs know what's going on because there are so many non-steriodal drugs out there that can help, and then there are the steriods.

Peace and Sunshine

Bups

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders